Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 24, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 10, 2002, 2:58 PM EDT for New Hanover County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2002, 2:58 PM EDT (18:58 UTC)
- Expired
- May 10, 2002, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 101858 SVRILM NCC129-101945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 257 PM EDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 345 PM EDT * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL OVER MYRTLE GROVE ...MOVING EAST AT 10 MPH. THIS THHUNDERSTORM HAS DROPPED QUARTER SIZED HAIL IN THE MYRTLE BEACH AREA. MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .END $$ HAWKINS LAT...LON 3420 7793 3402 7797 3390 7751 3416 7744
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:30 AM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 10, 10:30 AM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 1030 AM EDT FRI MAY 10 2002 MORNING SFC ANALYSIS SHOWS A WEAK COLD FRONT EXTENDING FROM JUST SOUTH OF THE DELMARVA PENINSULA SW THROUGH CNTRL NC...NWRN SC AND NRN GA. THE FRONT WILL PROGRESS SLOWLY S DURING THE AFTERNOON. THE CLOUDS HELD UP ON THE WRN SLOPES OF THE MOUNTAINS SHOULD BEGIN TO SPREAD INTO THE CWA EARLY THIS AFTERNOON ACCORDING TO MESOETA LOW LEVEL RH FIELDS...WHICH SEEM TO HAVE A GOOD HANDLE ON CURRENT SITUATION. VAD WIND PROFILE FROM KLTX SHOWS WEAK LOW-LEVEL FLOW...AND WITH FRONTAL BOUNDARY LOCATED SO CLOSE...DO NOT EXPECT WINDS TO INCREASE MUCH DURING THE DAY. THIS SHOULD ALLOW THE SEABREEZE THIS AFTERNOON TO MAKE GOOD INLAND PROGRESS. 12Z SOUNDINGS SHOW A MODERATELY UNSTABLE AIRMASS IN PLACE...ESPECIALLY LOOKING AT MHX/S SOUNDING. WITH A GOOD DEAL OF MORNING SUNSHINE INSTABILITY WILL ONLY INCREASE BY AFTERNOON. BOTH AVN/MESOETA SHOW SOME UPPER LEVEL DIVERGENCE THIS AFTERNOON...BUT NOT MUCH CONVERGENCE AT THE SFC WHICH MAKES ME QUESTION THE LIKELIHOOD OF TSTM DEVELOPMENT. THE OTHER FACTOR WILL BE A FOCUSING MECHANISM...WHICH EITHER THE FRONT ITSELF OR THE SEABREEZE BOUNDARY MAY PROVIDE. FOR NOW WILL CONTINUE LOW END CHANCE POPS. CURRENT FCST TEMPS LOOK IN LINE BASED ON CURRENT OBS. CWF...OBS CURRENTLY INDICATING S TO SW WIND 10 KT NEAR SHORE TO ABOUT 15 AT THE BUOYS. WINDS MAY EVEN DIMINISH A LITTLE MORE AS THE WEAK FRONT NEARS. DO NOT PLAN ANY MAJOR CHANGES TO CURRENT CWF. FCSTID = 36 ILM 87 68 77 65 / 30 50 50 20 LBT 89 65 77 62 / 30 50 50 20 FLO 90 66 80 64 / 30 50 50 20 MYR 80 69 77 66 / 30 50 50 20 .ILM... NC...NONE. SC...NONE. JAQ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:08 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 37 min |
| May 10, 3:49 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 41 min |
| May 10, 5:20 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 40 min |
| May 10, 5:45 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 60 min |
| May 10, 6:30 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 60 min |
| May 10, 6:31 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 29 min |
| May 10, 6:48 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 42 min |
| May 10, 7:16 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.